6 doctors weighed in:

Difference between an ear infection treatment and ototoxicity?

6 doctors weighed in
Dr. David Astrachan
ENT - Head & Neck Surgery
3 doctors agree

In brief: Definition

Ototoxicity refers to medicine or other treatments or measures causing damage to the ear inadvertently.
Ear infection treatment is designed to help the ear causing improvement in symptoms of infection or pain. We say that certain medicines that treat cancer or certain antibiotics may be ototoxic.

In brief: Definition

Ototoxicity refers to medicine or other treatments or measures causing damage to the ear inadvertently.
Ear infection treatment is designed to help the ear causing improvement in symptoms of infection or pain. We say that certain medicines that treat cancer or certain antibiotics may be ototoxic.
Dr. David Astrachan
Dr. David Astrachan
Thank
Dr. James Ferguson
Pediatrics
1 doctor agrees

In brief: Terminology issues

There are some medications (gentamycin, vancomycin) & some viruses that can cause injury to the sensitive hearing mechanism(ototoxicity).
The med toxicity can be minimized by adjusting the dose, the effect of a virus is unpredictable. Treating an ear infection is related to using anti-microbial meds to reduce fever & presence of germs. Hearing in generally only transiently affected.

In brief: Terminology issues

There are some medications (gentamycin, vancomycin) & some viruses that can cause injury to the sensitive hearing mechanism(ototoxicity).
The med toxicity can be minimized by adjusting the dose, the effect of a virus is unpredictable. Treating an ear infection is related to using anti-microbial meds to reduce fever & presence of germs. Hearing in generally only transiently affected.
Dr. James Ferguson
Dr. James Ferguson
Thank
Dr. Patrick Melder
ENT - Head & Neck Surgery

In brief: Route

Ototoxicty is usually associated with systemic antibiotic and/or chemotherapy.
Drugs which are taken by mouth or IV and go throughout the body. Certain chemotherapy agents are more likely to cause ototoxicty. Some antibiotics can cause ototoxicity as well (gentamycin/vancomycin). Drugs to treat ear infections given by mouth rarely would cause ototoxicity.

In brief: Route

Ototoxicty is usually associated with systemic antibiotic and/or chemotherapy.
Drugs which are taken by mouth or IV and go throughout the body. Certain chemotherapy agents are more likely to cause ototoxicty. Some antibiotics can cause ototoxicity as well (gentamycin/vancomycin). Drugs to treat ear infections given by mouth rarely would cause ototoxicity.
Dr. Patrick Melder
Dr. Patrick Melder
Thank
1 comment
Dr. Patrick Melder
There have been reports of otic drops (gentamycin) given with a ear drum perforation resulting in ototoxicity when given for an ear infection. At times we perform trans-tympanic infusions of gentamycin for treatment of intractable dizziness to "kill" the ear.
Get help from a real doctor now
Dr. William Forsythe
Board Certified, Emergency Medicine
23 years in practice
171K people helped
Continue
108,000 doctors available
Read more answers from doctors